Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 18, NWS Houston/Galveston, TX

May 10, 2006Polk County, San Jacinto County, Texas

NWS Houston/Galveston, TX issued this tornado warning at May 10, 2006, 4:20 PM CDT for Polk County, San Jacinto County, Texas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2006, 4:20 PM CDT (21:20 UTC)
Expired
May 10, 2006, 5:00 PM CDT
In force
40 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Polk County, TX, San Jacinto County, TX

The radar

The Houston radar (KHGX), 126 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:37 PM CDTHAIL 0.755 E Coldspring, TXREPORTED IN CAMILLA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:59 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3074 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
2.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 102123
TORHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
420 PM CDT WED MAY 10 2006

TXC157-481-102200-
/O.CON.KHGX.SV.W.0065.000000T0000Z-060510T2200Z/
FORT BEND TX-WHARTON TX-
420 PM CDT WED MAY 10 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN WHARTON AND 
FORT BEND COUNTIES UNTIL 500 PM CDT...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL.  THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PLEAK TO 6 MILES EAST
OF EAST BERNARD...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ORCHARD...
EAST BERNARD...
BEASLEY...


THIS STORM MAY PRODUCE LARGE DAMAGING HAIL...RESULTING IN EXTENSIVE
PROPERTY DAMAGE OR SERIOUS INJURY. AVOID WINDOWS AND TAKE COVER...
NOW

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DANGEROUS WINDS AND LARGE DAMAGING HAIL THAT CAN
RESULT IN EXTENSIVE PROPERTY DAMAGE OR SERIOUS INJURY. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE WARNED 
AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2959 9607 2972 9599 2977 9583 2959 9550
      2950 9547 2942 9567 2939 9599 2935 9614
      2943 9630 2949 9632 2963 9617

$$
2 follow-up statements
000 
WWUS54 KHGX 102129
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
427 PM CDT WED MAY 10 2006

TXC373-407-102200-
/O.CON.KHGX.TO.W.0018.000000T0000Z-060510T2200Z/
POLK TX-SAN JACINTO TX-
427 PM CDT WED MAY 10 2006

...A TORNADO WARNING CONTINUES FOR SAN JACINTO AND POLK COUNTIES
UNTIL 500 PM CDT...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
TORNADO.  THIS TORNADO WAS LOCATED 5 MILES SOUTHWEST OF GOODRICH 
...MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GOODRICH...
  SHEPHERD...
  SEGNO...
  SOUTHERN SAN JACINTO COUNTY...
  WESTERN POLK COUNTY...

AT 415 PM...ANGELINA COUNTY SHERIFFS OFFICE REPORTED THREE TORNADOES 
OVER LAKE LIVINGSTON. IN ADDITION...GOLFBALL SIZED HAIL WAS REPORTED 
IN POLK COUNTY AT THE INTERSECTION OF FM 2457 AND HIGHWAY 190 ABOUT 
4 MILES WEST OF LIVINGSTON.

THIS IS A VERY DANGEROUS STORM IN ADDITION TO THE TORNADO 
THREAT...GOLFBALL SIZED HAIL AND WIND GUSTS IN EXCESS OF 60 MPH ARE 
LIKELY. TAKE COVER NOW

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3058 9516 3047 9493 3058 9464 3078 9487

$$
000 
WWUS54 KHGX 102141
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
439 PM CDT WED MAY 10 2006

TXC373-407-102200-
/O.CON.KHGX.TO.W.0018.000000T0000Z-060510T2200Z/
POLK TX-SAN JACINTO TX-
439 PM CDT WED MAY 10 2006

...A TORNADO WARNING CONTINUES FOR SAN JACINTO AND POLK COUNTIES
UNTIL 500 PM CDT...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LARGE SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS 
SEVERE THUNDERSTORM WAS LOCATED OVER POLK COUNTY NEAR 
GOODRICH...MOVING SOUTHEAST AT 25 MPH.

ANOTHER LARGE SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS 
LOCATED OVER SAN JACINTO COUNTY BETWEEN COLDSPRING AND SHEPHERD. 
THIS STORM WAS ALSO MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHEPHERD...
  SEGNO...
  SOUTHERN POLK COUNTY...
  SOUTHERN SAN JACINTO COUNTY...

THESE ARE DANGEROUS STORMS IN ADDITION TO THE THREAT OF 
TORNADOES...THESE STORMS ARE LIKELY TO PRODUCE GOLFBALL SIZED HAIL 
AND WIND GUSTS IN EXCESS OF 60 MPH. TAKE COVER NOW

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3051 9526 3037 9514 3058 9464 3078 9487

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 10, 2:30 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 10, 2:30 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
230 PM CDT WED MAY 10 2006

.DISCUSSION...
FRONT CURRENTLY LOCATED FROM CROCKETT TO BRENHAM MOVING SOUTH AT
AROUND 25 MPH. APPEARS CONVERGENCE ALONG THE BOUNDARY IS ASSISTING
THE CAP ERODE AND BROKEN LINE OF PRECIP IS DEVELOPING ALONG THE
BOUNDARY. EXPECT IT TO FILL IN AND FURTHER INTENSIFY AS IT
APPROACHES THE COAST. ATMOS AHEAD OF THE FRONT IS POTENTIALLY
EXTREMELY UNSTABLE WITH CAPES >5000 AND LIS -7 TO -11. SEVERE
STORMS ARE LIKELY WITHIN THE LINE WITH HAIL AND DAMAGING WINDS BEING
THE PRIMARY THREAT. ASSUMING CURRENT MOVEMENT HOLDS...ANTICIPATE THE
LINE TO BE FROM ROUGHLY MOSS HILL TO DOWNTOWN HOUSTON TO EL CAMPO
AROUND 430PM AND OFF THE COAST EARLY THIS EVENING. IMPROVING
CONDITIONS AND COOLER TEMPS POST FROPA TONIGHT.

VERY NICE WX ON TAP FOR THE MAJORITY OF THE NEXT 7 DAYS. SFC HIGH
PRES WILL MOVE EAST OF THE REGION LATE FRIDAY ALLOWING AN ONSHORE TO
RESUME FRI ALONG WITH A BRIEF WARMING TREND. MID LEVEL TROF BECOMES
ANCHORED OVER THE EASTERN US AS RIDGE BUILDS ACROSS THE ROCKIES.
THIS FAVORABLE UPPER LEVEL PATTERN SHOULD ALLOW ANOTHER FRONT TO
MOVE THROUGH ON SUNDAY. DOUBT THERE WILL BE ENOUGH TIME TO GET MUCH
MOISTURE BACK INTO THE AREA PRIOR TO THE FRONT ARRIVING...SO WILL
MAINTAIN THE LOW POPS ALREADY IN THE FCST IN ASSOCIATION WITH THE
FROPA. NW FLOW ALOFT SHOULD PERSIST INTO THE MIDDLE OF NEXT WEEK
WHICH WILL PROVIDE DRY CONDITIONS WITH OVERNIGHT LOWS IN THE UPPER
50S-LOW 60S AND AFTN HIGHS BETWEEN 80-85. 47

&&

.MARINE...
FRONT WILL APPROACH EARLY THIS EVENING USHERING AN OFFSHORE FLOW
WHICH WILL STRENGTHEN BY LATE EVENING/MIDNIGHT. WE WILL CONTINUE SCEC
FOR WATERS EARLY EVENING...THEN SCA OVERNIGHT. WAVE HEIGHTS SHOULD
PICK UP 7-8 FEET SOUTHERN FRINGES OF COASTAL WATERS BY TOMORROW
MORNING. WAVE HEIGHTS FALLING MID/LATE MORNING THURSDAY WITH
OFFSHORE FLOW DECREASING IN STRENGTH AND BECOMING NORTHEAST. ONSHORE
FLOW RETURNING LATER FRIDAY. NEXT FRONT MOVING ACROSS CWFA SATURDAY
NIGHT AND AGAIN EXPECT OFFSHORE FLOW ON SUNDAY. 37

&&

.AVIATION...
CEILINGS RUNNING NEAR 3KFT CENTRAL AND SOUTHERN PART OF CWFA. HAZE
STILL RESTRICTING VISIBILITIES IAH AND TO A LESSER EXTENT HOU.
BELIEVE THIS WILL IMPROVE AS WIND VEERS TO WEST/NORTHWEST
W/PRE-FRONTAL FRONT APPROACHING. FRONT SHOULD APPROACH IAH AROUND 4
PM AND SHOULD BE MOVING ACROSS COASTAL WATERS DURING THE EVENING.
SURROUNDING SOUNDINGS THIS MORNING INDICATED VERY HIGH CAPES ABOUT
5000 J/KG TO EAST OF CWFA AND OVER 7000 J/KG TO THE SW (CRP). MODEST
CAPPING EAST AND STRONG CAPPING SOUTH/SOUTHWEST OF CWFA. UPPER LEVEL
JET PRODUCING SCATTERED CONVECTION OVER COASTAL WATERS EARLY THIS
AFTERNOON. LOW CLOUD CEILINGS BECOMING SCATTERED ONCE FRONT PASSES
THROUGH WITH VFR CONDITIONS EXPECTED OVERNIGHT. 37

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      56  83  52  87  60 /   0   0   0   0   0
HOUSTON (IAH)              58  85  54  85  62 /  30   0   0   0   0
GALVESTON (GLS)            66  80  64  81  70 /  50   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION BAYS AND GULF 0-60 NM.

&&
Hazardous weather outlook, May 10, 6:00 AM CDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
600 AM CDT WED MAY 10 2006

GMZ330-335-350-355-TXZ163-164-176>179-195>200-210>214-226-227-
235>238-111100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
600 AM CDT WED MAY 10 2006

...SLIGHT RISK OF SEVERE WEATHER EXPECTED THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A WEAK COLD FRONT WILL MOVE INTO NORTHERN PORTIONS OF SOUTHEAST
TEXAS THIS AFTERNOON. THIS WILL PROVIDE A CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE
AREA...GENERALLY ALONG AND SOUTH OF INTERSTATE 10 AS THE FRONT
MOVES SOUTHWARD. VERY WARM TEMPERATURES AND ABUNDANT MOISTURE WILL
PRODUCE A VERY UNSTABLE AIRMASS ACROSS SOUTHEAST TEXAS TODAY. ANY
THUNDERSTORMS THAT DO DEVELOP WILL LIKELY BE SEVERE. THE GREATEST
THREAT OF SEVERE WEATHER IS LIKELY LARGE HAIL AND DAMAGING WINDS.
IN ADDITION...AN ISOLATED TORNADO IS POSSIBLE WITH SEVERE STORMS.
THE THREAT OF SEVERE WEATHER SHOULD DIMINISH FROM NORTH TO SOUTH
TONIGHT AS THE FRONT MOVES THROUGH THE REST OF THE AREA THIS
AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SLIGHTLY COOLER AND DRIER WEATHER IS EXPECTED THURSDAY AND FRIDAY.
A WEAK COLD IS EXPECTED TO MOVE THROUGH SOUTHEAST TEXAS SATURDAY
NIGHT INTO SUNDAY PROVIDING A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:48 PM CDTSevere Thunderstorm WarningHGXTrinity42 min
May 10, 3:13 PM CDTSevere Thunderstorm WarningHGXAustin47 min
May 10, 3:26 PM CDTSevere Thunderstorm WarningHGXPolk64 min
May 10, 3:51 PM CDTSevere Thunderstorm WarningHGXJackson39 min
May 10, 3:57 PM CDTSevere Thunderstorm WarningHGXFort Bend, Wharton63 min
May 10, 4:13 PM CDTSevere Thunderstorm WarningHGXSan Jacinto62 min
May 10, 4:22 PM CDTTornado WarningHGXFort Bend38 min
May 10, 4:31 PM CDTSevere Thunderstorm WarningHGXJackson44 min
May 10, 4:51 PM CDTSevere Thunderstorm WarningHGXLiberty54 min
May 10, 4:59 PM CDTSevere Thunderstorm WarningHGXPolk31 min
May 10, 5:01 PM CDTTornado WarningHGXBrazoria, Fort Bend29 min
May 10, 5:05 PM CDTSpecial Marine WarningHGX85 min
May 10, 5:41 PM CDTSevere Thunderstorm WarningHGXLiberty64 min
May 10, 6:14 PM CDTTornado WarningHGXLiberty31 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.